MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G48419
Medical Device Problem Code Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 12/11/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: stork wires, bern catheter 7 and 11 fr sheaths, lunderquist wires.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was initially reported, the black top cap trigger wire was extremely difficult to pull out by hand.The alternative trigger wire release method was not utilized per the labeling.The physician forcefully pulled and the graft was deployed 2cm lower than it was intended to be placed.An esbe main body extension was placed to rectify the placement.Once the cuff was added, a seal was obtained.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged or unavailable.Additional information: investigation - evaluation.A review of documentation including the complaint history, device history record, instructions for use, quality control, as well as a visual inspection and dimensional verification of the returned device was conducted during the investigation.A review of the pre-implantation ct study provided could not confirm this complaint.Findings of the expert image reviewer are as follows: 1."the ct study, dated (b)(6) 2017, is about 14 months prior to the reported date of repair.There is an infrarenal, fusiform aaa measuring 58.1 mm in maximum diameter.Bilateral renal arteries are patent, with the rra slightly lower.There is a large, patent inferior mesenteric artery noted." 2."there is bilateral calcification and occlusive disease of the common iliac arteries (cia).The report does not specify which side was used for access and delivery of the zenith flex device.The left cia, however, has more severe calcification and occlusive disease with a minimum lumen diameter of 4.4 x 5 mm.This is smaller than the 7.7 mm profile of the delivery sheath for a 28 mm flex device.If delivered from the left side, this could contribute to delivery and deployment difficulty.Otherwise, the exact cause of difficulty with the trigger wire release cannot be determined from the imaging provided." 3."of note, the proximal neck exhibits reverse tapered anatomy with a 22% diameter increase over the 15 mm length below the right renal artery (rra).This is outside of ifu for anatomic suitability for the zenith flex device.The 28 mm device subsequently implanted is oversized for the proximal segment of the neck and undersized for the distal segment of the neck.The 22-degree angulation of the proximal neck is within ifu criteria.These findings would not be expected to cause difficulty with the trigger wire release." the planning and sizing sheet listed the right side as the mainbody introduction site; therefore, the severe calcification and occlusive disease observed within the left cia would not have contributed to difficult trigger wire removal.Although the inverted funnel-shaped neck was outside of the instructions for use for the device, this would not be expected to contribute to difficult proximal trigger wire removal.Review of the ct angiography images provided on the sheet revealed no significant angulation or tortuosity of the aneurysm neck or iliac arteries.The aneurysm neck measured 22.9 x 22.1mm at the lra then dilated to 26.1mm 15mm below the lra.The 18% increase in diameter over the proximal seal zone length was outside of ifu instruction for this device.The ifu states, "key anatomical elements that may affect successful exclusion of the aneurysm include [.] an inverted funnel shape (greater than 10% increase in diameter of 15 mm of proximal aortic neck length; [.] necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak." although outside of ifu patient selection criteria, the inverted funnel-shaped neck would not be expected to contribute to difficult proximal trigger wire removal.The trigger wires and grips were returned for evaluation.Biological matter was present on both trigger wires, with kinks present.The set screws were properly locked into place, and the safety lock knobs were locked on both wires.No damage was noted on the first trigger grip; however, slight damage was noted on the same edge of the side hole of the second trigger grip.Both trigger wires were bent in multiple locations, but it is unknown if the bends were caused from the difficulty encountered in the procedure or from shipping.The trigger wires were measured in five different locations using a laser micrometer and were found be within manufacturing specifications.The ends of both trigger wires were rounded, giving no indication of fracture.Evaluation of the returned trigger wires and grips did not confirm the complaint, as there is no indication that the returned components were manufactured out of specification.The condition of the trigger shaft, bottom and top cap would have aided in determining a root cause for this complaint.Additionally, a document-based investigation evaluation was performed.It was concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.Design verification testing showed that the affected product is safe and effective for its intended use.A review of the device history record showed no relevant nonconformances in lot 9164015 that could have contributed to the device failure mode.It should be noted that there were no other complaints reported for lot 9164015.There is no evidence to suggest that nonconforming product exists in house or in the field.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: section 2: indications for use ¿ "the zenith flex aaa endovascular graft with the with the z-trak introduction system is indicated for the endovascular treatment of patients with abdominal aortic or aortoiliac aneurysms having morphology suitable for endovascular repair, including: adequate iliac/femoral access compatible with the required introduction systems, non-aneurysmal infrarenal aortic segment (neck) proximal to the aneurysm: with an angle <60 degrees relative to the long axis of the aneurysm, and with an angle <45 degrees relative to the axis of the suprarenal aorta." section 4: warnings and precautions.4.2: patient selection, treatment and follow-up: "key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic neck (<15mm); an inverted funnel shape (greater than 10% increase in diameter of 15 mm of proximal aortic neck length;.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak." "adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 16 french to 22 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization." 4.5: implant procedure: "do not bend or kink the delivery system.Doing so may cause damage to the delivery system and the zenith flex aaa endovascular graft." "do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis or in calcified or tortuous vessels." section 5: potential adverse events."adverse events that may occur and/or require intervention include, but are not limited to: aortic damage, including perforation, dissection, bleeding, rupture and death endoprosthesis: improper placement; incomplete deployment; migration; component separation; suture break; occlusion; infection; stent fracture; graft material wear; dilation; erosion; puncture; perigraft flow; barb separation and corrosion renal complications and subsequent attendant problems (e.G., artery occlusion, contrast toxicity, insufficiency, failure) surgical conversion to open repair vascular spasm or vascular trauma (e.G., iliofemoral vessel dissection, bleeding, rupture, death)" section 9: how supplied."inspect the device and packaging to verify that no damage has occurred as a result of shipping.Do not use this device if damage has occurred or if the sterilization barrier has been damaged or broken.If damage has occurred, do not use the product and return to cook." section 11: directions for use "11.1.7 main body proximal (top) deployment.Caution: during proximal trigger-wire removal, top cap advancement, and subsequent suprarenal stent deployment, verify that the position of the main body extension wire guide extends just distal to the aortic arch, and that support of the system is maximized.2.Remove the safety lock from the top sent trigger-wire release mechanism.Under fluoroscopy, withdraw and remove the trigger-wire by sliding the top stent trigger-wire release mechanism off the handle and the remove via its slot over the inner cannula.If resistance if felt or system bowing is noticed, the trigger-wire is tension.Excessive force may cause the graft position to be altered.If excessive resistance is or delivery system movement is noted, stop and assess the situation.If unable to remove the top stent trigger-wire release mechanism from the top cap, perform the following steps under fluoroscopy: a.Remove tension on the trigger-wire by loosening the pin vise and slightly pulling the inner cannula to move the top cap down over the suprarenal stent.Avoid compressing the zenith flex main body.B.Retighten the pin vise.C.Remove the top stent trigger-wire release mechanism.D.Continue with step 3 in section 11.1.7, main body proximal (top) deployment.3.Loosen the pin vie.Control the position of the graft by stabilizing the gray positioner of the introducer.4.Deploy the suprarenal stent by advancing the top cap inner cannula 1 to 2 mm at a time while controlling the position of the main body until the top stent is fully deployed.Advance the top cap cannula an additional 1 to 2 cm and then retighten the pin vise to avoid contact with the deployed suprarenal stent.Note: if unable to fully deploy the suprarenal stent by advancing the top cap inner cannula, see section 14.2, suprarenal stent deployment troubleshooting." a possible cause of the difficulty removing the proximal trigger wire could have been that the trigger wire was fixated between the top cap and the suprarenal stent eyelet.From the reported information, the instructions for use troubleshooting steps were not used during the procedure.These steps help to release tension on the trigger wire by advancing the suprarenal stent into the top cap and expanding the gap in between the top cap side port and the apex of the suprarenal stent.Another possible cause could be attributed to the increased friction on the trigger wire during retraction through the bottom cap that could have increased the resistance felt during retraction.This can be a result of bending the device due to tortuosity or angulation present in the aorta or iliac arteries.Damage or abnormality of the bottom cap could not be assessed with the returned components.Based on the information provided, examination of the product returned and the results of our investigation, a definitive root cause could not be established.Return of the remainder of the delivery system components would have aided in determining am investigation conclusion for this complaint.Following the ifu troubleshooting steps after experiencing difficulty removing the trigger wires would have helped to release tension on the proximal trigger wire.Of note, the patient's anatomy measured outside of instructions for use patient selection criteria on the pre-operative imaging provided.The patient's aneurysm neck was inverse funnel shaped with a 22% increase in diameter over the 15mm length below the lowest renal artery.Although this would increase the risk of graft migration or endoleak, this would not have impacted removal of the proximal trigger wire.Per the quality engineering risk assessment no further action is required.The appropriate personnel have been notified and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new event description information to report at this time.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8206183
Report Number1820334-2018-03884
Device Sequence Number2069937
Product Code MIH
UDI-Device Identifier10827002484198
UDI-Public(01)10827002484198(17)200924(10)9164015
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/24/2020
Device Model NumberG48419
Device Catalogue NumberTFFB-28-111-ZT
Device Lot Number9164015
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/17/2019
Initial Date Received by Manufacturer 12/11/2018
Supplement Date Received by Manufacturer06/10/2019
Initial Report FDA Received Date12/31/2018
Supplement Report FDA Received Date07/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR